Among the varied causes of dry eye, several types of medication have been found to cause dry eye. This is generally due to side effects of whatever the medication was designed to do.
What this list of medications have in common is that they block some of the signals between nerve cells. While this can be helpful for people suffering from Parkinson's or depression, this can also lead to the medication blocking signals that would help tell the eyes to make more tears.
It should be noted that this mechanism only applies to tricyclic antidepressants, not SSRIs. Though, SSRIs can also cause dry eye.
Hormonal changes are very closely linked to dry eye (it is the reason women, particularly women over the age of 50, are more likely to have dry eye.) As such, medications which affect hormones, such as birth control pills and hormone replacement therapy treatments for menopause, cause dry eye.
Women who only take estrogen have been found to be far more likely to suffer from dry eye than women who take both estrogen and progesterone.
At present, doctors are unsure exactly why hormonal changes cause dry eye, but one theory is that it can affect how much water is in the tears.
Acne medication such as isotretinoin can also cause dry eye. They help get rid of acne by lowering the amount of oil produced by certain glands. Because this effect can extend to glands in the eyelids, it can lead to less oil in your tears. If there is insufficient oil in your tears, it can lead to them evaporating too quickly, which will lead to dry eyes.
A very common type of blood pressure medication, beta blockers, work by blocking the body’s response to the hormone adrenaline. This helps correct blood pressure by slowing the heartbeat, and reducing the force the blood puts on the arteries. However, a side effect of this is that the body then produces less of the proteins which go into the tears. This in turn leads to fewer tears, and dry eye.
Beta-blocker medications also lower the normal pressure in the eyes, which can reduce the water content in the tears and lead to dryness.
Another type of blood pressure medication, diuretics, which help rid the body of salt and water, but also negatively impact tear composition.
Antihistamines are commonly used to control allergy symptoms, but in the process they can diminish the aqueous layer of the tear film and leave the eyes with insufficient moisture.
Many commonly used painkillers fall under the NSAID category (non-steroid anti inflammatory drugs). While inflammation is a symptom of dry eye, these drugs do not reduce the likelihood of that, and can exacerbate the damage dry eye already causes.
The three most common supplements that can cause dry eye are niacin, echinacea, and kava.
If you think your medicine is causing dry eyes, don't abruptly stop its intake. These drugs often cater to critical ailments and sudden cessation can have detrimental consequences.
Your optimal step is to consult with our optometrist. Reach out to your eye doctor for expert advice. Our eye care professional may suggest lowering the dosage—some drugs might cause less dry eye at reduced quantities. They could also prescribe an alternate medication for the same issue which won't induce dry eye.
Furthermore, based on your dry eye severity, you might be advised to use artificial tears to mitigate symptoms while still on the current medication.
If you don’t already have a trusted optometrist, you could start your online search by typing in phrases such as "eye doctor near me," "optometrist near me," or "dry eye specialist near me."
Diuretics: These medications are often prescribed for high blood pressure or heart conditions. They work by causing the body to lose excess water and salt through urination, which can potentially lead to dryness, including in the eyes.
Decongestants: These medications, often used for colds and allergies, can dry out the mucous membranes, including the tear film of the eyes.
Chemotherapy Drugs: Some chemotherapy drugs can cause dry eye syndrome as a side effect.
Retinoids: These vitamin A derivatives, often used for skin conditions like acne and psoriasis, can cause dry eyes and other issues.
Radiation Therapy: Not a medication, but it's worth noting that radiation treatments, especially those targeting the head and neck, can cause dry eye syndrome.
Hypnotics: Certain types of sleeping aids can cause dryness of the mucous membranes, leading to dry eyes.
There are many common types of medication which can cause dry eye. If you suspect your medication is causing dry eye, do not stop taking it right away; instead, schedule an appointment to speak with a doctor about what you can do about the problem. If you would like to see a doctor to discuss what to do about a medication that is causing dry eye, you can reach out to your nearest Amplify EyeCare practice either via a call or in-person visit. Our team of eye care professionals is ready and equipped to provide you with the care you need.